Alert archive / Texas / Red Flag Warnings in 2023

Red Flag Warning 13, NWS Fort Worth, TX

August 21, 202335 counties in Texas

NWS Fort Worth, TX issued this red flag warning at Aug 21, 2023, 1:49 PM CDT for 35 counties in Texas. It took effect at Aug 22, 2023, 10:00 AM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2023, 1:49 PM CDT (18:49 UTC)
In effect from
Aug 22, 2023, 10:00 AM CDT
Expired
Aug 22, 2023, 9:00 PM CDT
In force
11 hr
Issued by
NWS Fort Worth, TX
All 35 counties

Anderson County, TX, Bell County, TX, Bosque County, TX, Comanche County, TX, Coryell County, TX, Dallas County, TX, Denton County, TX, Eastland County, TX, Ellis County, TX, Erath County, TX, Falls County, TX, Freestone County, TX, Hamilton County, TX, Henderson County, TX, Hill County, TX, Hood County, TX, Jack County, TX, Johnson County, TX, Kaufman County, TX, Lampasas County, TX, Leon County, TX, Limestone County, TX, McLennan County, TX, Milam County, TX, Mills County, TX, Navarro County, TX, Palo Pinto County, TX, Parker County, TX, Robertson County, TX, Somervell County, TX, Stephens County, TX, Tarrant County, TX, Van Zandt County, TX, Wise County, TX, Young County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 52 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 6.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2023-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 799 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2023-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
799 J/kg
Mixed-layer CIN
-421 J/kg
Mixed-layer LCL
2073 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

279 
WWUS84 KFWD 211849
RFWFWD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Fort Worth TX
149 PM CDT Mon Aug 21 2023

TXZ100>103-115>119-121-122-129>135-141>148-156>162-174-175-220300-
/O.NEW.KFWD.FW.W.0013.230822T1500Z-230823T0200Z/
/O.CON.KFWD.FW.W.0012.000000T0000Z-230822T0200Z/
Young-Jack-Wise-Denton-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Kaufman-Van Zandt-Eastland-Erath-Hood-Somervell-Johnson-Ellis-
Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-Freestone-
Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-Leon-
Milam-Robertson-
149 PM CDT Mon Aug 21 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR LOW HUMIDITY, MODERATE WINDS, AND DROUGHT STRESSED VEGETATION
FOR ALL BUT NORTHEAST TEXAS...
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM CDT TUESDAY FOR
LOW HUMIDITY, MODERATE WINDS, AND DROUGHT STRESSED VEGETATION
FOR ALL BUT NORTHEAST TEXAS AND THE RED RIVER VALLEY...

The National Weather Service in Fort Worth has issued a Red Flag
Warning for critical fire weather conditions, which is in effect 
from 10 AM to 9 PM CDT Tuesday.

* AFFECTED AREA...All areas along and west of the I-35 corridor 
  or along and south of I-20.

* TIMING...10 am to 9 pm Tuesday.

* WINDS...Southeast 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...20 to 29 percent.

* TEMPERATURES...100 to 105 degrees.

* IMPACTS...Rapid ignition and spread of wildfires is possible 
  due to persistent hot and dry conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that extreme fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and dry vegetation can contribute
to extreme fire behavior. Avoid all outside burning and welding
today. Do not toss lit cigarette butts outside. Report wild fires
to the nearest fire department or law enforcement office.

&&

$$

TXZ091-092-220200-
/O.CON.KFWD.FW.W.0012.000000T0000Z-230822T0200Z/
Montague-Cooke-
149 PM CDT Mon Aug 21 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR LOW HUMIDITY, MODERATE WINDS, AND DROUGHT STRESSED VEGETATION
FOR ALL BUT NORTHEAST TEXAS...

* AFFECTED AREA...All areas along and west of the I-35 corridor 
  or along and south of I-20.

* TIMING...Through 9 pm today.

* WINDS...East 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...20 to 29 percent.

* TEMPERATURES...Around 105 degrees

* IMPACTS...Rapid ignition and spread of wildfires is possible 
  due to persistent hot and dry conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that extreme fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and dry vegetation can contribute
to extreme fire behavior. Avoid all outside burning and welding
today. Do not toss lit cigarette butts outside. Report wild fires
to the nearest fire department or law enforcement office.

&&

$$

Barnes
4 follow-up statements
138 
WWUS84 KFWD 220239
RFWFWD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Fort Worth TX
939 PM CDT Mon Aug 21 2023

TXZ100>103-115>119-121-122-129>135-141>148-156>162-174-175-221100-
/O.CON.KFWD.FW.W.0013.230822T1500Z-230823T0200Z/
Young-Jack-Wise-Denton-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Kaufman-Van Zandt-Eastland-Erath-Hood-Somervell-Johnson-Ellis-
Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-Freestone-
Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-Leon-
Milam-Robertson-
939 PM CDT Mon Aug 21 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 9 PM CDT
TUESDAY FOR LOW HUMIDITY, MODERATE WINDS, AND DROUGHT STRESSED
VEGETATION FOR ALL BUT NORTHEAST TEXAS...

* AFFECTED AREA...All areas along and west of the I-35 corridor 
  or along and south of I-20.

* TIMING...10 am to 9 pm Tuesday.

* WINDS...Southeast 5 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...25 to 30 percent.

* TEMPERATURES...100 to 106 degrees.

* IMPACTS...Rapid ignition and spread of wildfires is possible 
  due to persistent hot and dry conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that extreme fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and dry vegetation can contribute
to extreme fire behavior. Avoid all outside burning and welding
today. Do not toss lit cigarette butts outside. Report wild fires
to the nearest fire department or law enforcement office.

&&

$$
163 
WWUS84 KFWD 221030
RFWFWD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Fort Worth TX
530 AM CDT Tue Aug 22 2023


TXZ100>103-115>119-121-122-129>135-141>148-156>162-174-175-222100-
/O.CON.KFWD.FW.W.0013.230822T1500Z-230823T0200Z/
Young-Jack-Wise-Denton-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Kaufman-Van Zandt-Eastland-Erath-Hood-Somervell-Johnson-Ellis-
Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-Freestone-
Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-Leon-
Milam-Robertson-
530 AM CDT Tue Aug 22 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
9 PM CDT THIS EVENING FOR LOW HUMIDITY, MODERATE WINDS, AND 
DROUGHT STRESSED VEGETATION FOR ALL BUT NORTHEAST TEXAS...

* AFFECTED AREA...All areas along and west of the I-35 corridor 
  or along and south of I-20.

* TIMING...10 am to 9 pm today.

* WINDS...East wind 5 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...23 to 30 percent.

* TEMPERATURES...102 to 107 degrees.

* IMPACTS...Rapid ignition and spread of wildfires is possible 
  due to persistent hot and dry conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that extreme fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and dry vegetation can contribute
to extreme fire behavior. Avoid all outside burning and welding
today. Do not toss lit cigarette butts outside. Report wild fires
to the nearest fire department or law enforcement office.

&&

$$
335 
WWUS84 KFWD 221907
RFWFWD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Fort Worth TX
207 PM CDT Tue Aug 22 2023

TXZ100>103-115>119-121-122-129>135-141>148-156>162-174-175-230200-
/O.CON.KFWD.FW.W.0013.000000T0000Z-230823T0200Z/
Young-Jack-Wise-Denton-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Kaufman-Van Zandt-Eastland-Erath-Hood-Somervell-Johnson-Ellis-
Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-Freestone-
Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-Leon-
Milam-Robertson-
207 PM CDT Tue Aug 22 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR LOW HUMIDITY, MODERATE WINDS, AND DROUGHT STRESSED VEGETATION
FOR ALL BUT NORTHEAST TEXAS...

* AFFECTED AREA...All areas along and south of I-20.

* TIMING...through 9 pm today.

* WINDS...East 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...102 to 108 degrees.

* IMPACTS...Rapid ignition and spread of wildfires is possible 
  due to persistent hot and dry conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that extreme fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and dry vegetation can contribute
to extreme fire behavior. Avoid all outside burning and welding
today. Do not toss lit cigarette butts outside. Report wild fires
to the nearest fire department or law enforcement office.

&&

$$
103 
WWUS84 KFWD 230156
RFWFWD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Fort Worth TX
856 PM CDT Tue Aug 22 2023

TXZ100>103-115>119-121-122-129>135-141>148-156>162-174-175-230300-
/O.EXP.KFWD.FW.W.0013.000000T0000Z-230823T0200Z/
Young-Jack-Wise-Denton-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Kaufman-Van Zandt-Eastland-Erath-Hood-Somervell-Johnson-Ellis-
Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-Freestone-
Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-Leon-
Milam-Robertson-
856 PM CDT Tue Aug 22 2023

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING...

The fire weather threat will marginally improve tomorrow,
therefore the Red Flag Warning will be allowed to expire. However, 
the fire weather threat will remain elevated and the threat of new
fire starts will remain high due to very dry vegetation across 
the region.

Please continue to avoid all outside burning and welding. Do not 
toss lit cigarette butts outside. Report wildfires to the nearest
fire department or law enforcement office.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this red flag warning went out at Aug 21, 12:57 PM CDT, 52 minutes earlier.

Area forecast discussion, Aug 21, 12:57 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1257 PM CDT Mon Aug 21 2023

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/This Afternoon Through Tuesday/

A potent mid-level ridge will continue to keep hot and generally
rain-free weather in place across North and Central Texas. With
the ridge axis displaced a bit further north today, it won't get
quite as hot as we've seen the past several days. However, this
isn't much consolation as triple digit heat is still expected
across the entire region. Breezy east winds will result in a
critical fire threat for all but the northeast zones this
afternoon and evening, as fuels remain remarkably dry and relative
humidity falls to 20-30% across the region.

Eyes will be on the Gulf of Mexico on Tuesday, as a potential
tropical system moves into South Texas. Unfortunately, the vast
majority of its associated shower and thunderstorm activity will
remain south of our forecast area. However, there's still a low
chance a stray shower or storm will find its way into our southern
zones late Tuesday afternoon. While any rainfall that occurs
wouldn't make a dent in the ongoing drought, it could at least
provide some slight relief from the heat. If anything, increased
cloud cover associated with the tropical system should keep much
of Central Texas closer to the century mark tomorrow with highs
near 100-103 degrees. For the rest of North and Central Texas,
it'll be another rain-free day with high temperatures near 100-106
degrees.

A Red Flag Warning remains in effect this afternoon and evening.
A reissuance is possible tomorrow for a smaller portion of the
area captured by the current RFW. Additionally, the Excessive Heat
Warning currently in effect through this evening may need to be
replaced with a Heat Advisory for Tuesday. No changes have been
made to these products yet, however both will need to be
addressed in subsequent forecast updates later today.

Barnes

&&

.LONG TERM... /Issued 254 AM CDT Mon Aug 21 2023/
/Tuesday through Sunday/

Although triple digit heat will continue through the weekend,
there are a few things to highlight that are slightly encouraging
and will hopefully be a hint of things to come as we move into the
month of September.

Unfortunately, the strong upper ridge that has been with us for
as long as I can remember will remain the key weather maker
through the week. The ridge is progged to weaken slightly while
the center moves from the Midwest around midweek to the Panhandle
by the weekend. Overall, afternoon temperatures will still be
excessively hot, but instances of highs at or above 110 will
decrease.

As far as rain chances go, we will maintain some very low PoPs
(10-20%) across parts of Central Texas Tuesday due to moisture and
subtle lift associated with an easterly wave moving up the Rio
Grande Valley. There is also a very low chance of afternoon sea
breeze convection reaching the southeast zones Wednesday through
Friday. Large scale subsidence will be a limiting factor so we
will keep only slight chances mentioned.

The extended models continue to show a weak cold front moving
through North and Central Texas in the Saturday/Sunday time frame.
Unfortunately, there is disagreement on just how cool it will get
and whether rain will accompany it, but at least the GFS shows
some spotty QPF across the forecast area. For now, we will keep
PoPs low (10-20%).

Looking ahead, there are indications that the ridge axis will
shift even farther west early next week, especially in the ECMWF
solution. While this is a welcomed sight, it is way too early to
hang your hat on.

79

&&

.AVIATION... /NEW/
/18Z TAFs/

East winds will increase in speed within the next hour or two and
will continue to vary in direction between 080-110 through the
afternoon. Wind speeds near 10-15 knots are expected with
occasional gusts to 20-25 knots possible. Winds will decrease to
5-8 knots near sunset this evening out of the ESE and will
eventually return out of the SE overnight or early Tuesday
morning. ESE winds between 10-15 knots may return again Tuesday
afternoon. Otherwise, VFR will continue through the period.

Barnes

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth   106  84 104  83 104 /   0   5   0   0   5
Waco               106  79 103  77 103 /   5  10   5   5   5
Paris              101  77 101  78 102 /   0   0   0   0   5
Denton             106  79 105  78 105 /   0   0   0   0   5
McKinney           105  79 102  79 102 /   0   0   0   0   5
Dallas             107  84 105  83 105 /   0   5   0   0   5
Terrell            107  79 104  78 104 /   5   5   0   0  10
Corsicana          106  82 105  79 105 /   5  10   0   0  10
Temple             105  79 103  76 104 /  10  10  10   5   5
Mineral Wells      107  79 105  76 106 /   5   5   5   0   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT this evening for
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175.

Red Flag Warning until 9 PM CDT this evening for TXZ091-092-
100>103-115>119-121-122-129>135-141>148-156>162-174-175.

&&
Hazardous weather outlook, Aug 21, 5:03 AM CDT, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
503 AM CDT Mon Aug 21 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221015-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
503 AM CDT Mon Aug 21 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Excessive heat along with an elevated to critical fire threat is
expected across the entire region today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Triple-digit temperatures and high heat index values will prevail
throughout the week. An elevated fire threat will accompany the heat.

There will be a low chance for afternoon thunderstorms across
portions of Central Texas Tuesday through Sunday. Lightning and gusty
winds will be the primary hazard with any storm that manages to
develop.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:00 PM CDTHeat AdvisoryFWDAnderson, Bell, Bosque, Collin, Comanche, Cooke and 40 more51 hr

Nearby

Red Flag Warnings in Texas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.